A Texas hospital apparently gave up to 17 babies in their neonatal intensive care unit overdoses of Heparin, a blood thinner reports CNN. One of the babies died and an autopsy will be performed to determine whether the overdose caused the death and a potential medical malpractice suit for Christus Spohn. The overdosing error apparently occurred as a result of a procecdural problem in the pharmacy when the medication was being mixed with other agents including saline solution.
Twelve of the babies are “stable,” three babies have been discharged and one baby is in critical condition said Dr. Richard Davis, chief medical officer for the Christus Spohn Health System. None of the ill babies conditions are related to the heparin overdose according to a Christus Spohn Health System press release.
Heparin is a blood thinner which is used in patients with IV lines to keep clots from forming in the lines. During the past year and a half, there have been up to 250 medical errors involving Heparin and babies up to 1 year of age according to U.S. Pharmacopeia, the official public standards-setting authority for all prescription, over-the-counter medications and dietary supplements manufactured and sold in the U.S.
The dosage error was discovered by nurses on Sunday night said Sherri Carr-Deer, a spokesperson for Christus Spohn Health System. The medication had been dispensed for about two days before the error was discovered.
This information was brought to you by Washington Injury Attorney, a service of The Farber Law Group. We represent patients who have suffered severe injury or death due to hospital malpractice caused by negligence. Often hospital malpractice has serious outcomes. At The Farber Law Group, we have more than 30 years experience in representing the victims of negligent doctors and other health care providers and helping victims recover compensation for their injuries, or those of a loved cone.
Contact us today for a free case evaluation.